North Dakota, 2009

Flooding in North Dakota, April 1 to 25, 2009

April 1 to 25, 2009 · NWS BIS · 24 events in 24 counties and zones

Western and central North Dakota experienced a snowy winter of 2008-2009. 3 inches of snow in December 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.9 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Western and central North Dakota experienced a snowy winter of 2008-2009. Bismarck, for example, had the snowiest December on record, which was also the snowiest month ever on record, with 33.3 inches of snow in December 2008. March 2009 was the fifth snowiest month on record with 29.7 inches. For the entire season Bismarck ended up the second snowiest on record with 100.3 inches. A similar scenario played out all across the west and central parts of North Dakota with locations receiving two to three times the normal snowfall. This set the stage for devastating flooding.

Continued moderating temperatures, along with additional heavy snowfall in late March across southern North Dakota, and April snowfall in northern South Dakota, resulted in a second round of flooding over much of west and central North Dakota during the month of April.

For most areas the flooding, some of it river and stream related and some overland flooding away from rivers and streams, was the worst in a dozen years, rivaling and in some cases surpassing that following the winter of 1996-1997. For a few places it was the worst flooding ever. Ice jams, which occur most springs in North Dakota, were more numerous and severe than what would be considered normal.

Losses were tremendous with hundreds of homes flooded, some completely destroyed, and many roads and some bridges washed out. County and township roads, already damaged by the winter plowing of snow, suffered more damage by the flooding. Sections of major state highways were closed due to flooding, including interstate 94.

Agriculture was hard hit. It has been estimated by the Farm Services Agency that because of the flooding over west and central North Dakota, around 1.7 million acres would not be planted in 2009. Using an average value of $300 an acre, that amounts to a potential loss through non planting of around $490 million.

The ranching industry was also hard hit. It has been estimated by the Farm Services Administration that the harsh winter, including blizzards, and the flooding, resulted in 78,000 calves being killed, along with 19,100 cows, 180 horses, and 3,000 other farm and ranch animals. It was estimated that this number of beef cows, had they lived to slaughter, could have fed 800,000 people for one year. The cost loss would be around $50 million. Economic impact to society, impact on communities, uses a multiplier of four to seven times the loss, so $200 million to $350 million.

See entries for the month of March as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 31, 3:15 PM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 3:15 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT TUE MAR 31 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
WINTER STORM CONTINUES TO BRING IN MOISTURE AS IT MOVES INTO
SOUTHERN MINNESOTA. SYSTEM BEGINNING TO CUT OFF BUT PRETTY DECENT
TROWEL EVIDENT ON WATER VAPOR IMAGE OVER EAST HALF OF THE STATE.
WILL LEAVE THE WINTER STORM WARNING GOING THROUGH 4 AM CDT
WEDNESDAY MORNING. I EXPECT SNOW AND BLOWING SNOW TO CONTINUE
ACROSS THE JAMES RIVER VALLEY TONIGHT. ANOTHER 1 TO 3 INCHES OF
SNOW LOOKS LIKELY FOR A STORM TOTAL OF 10 TO 16 INCHES FROM
JAMESTOWN TO THE SOUTH DAKOTA BORDER. WEAK SHORTWAVE ENERGY TRIES
TO MOVE THROUGH WESTERN NORTH DAKOTA LATE TONIGHT BUT BUMPS UP TO
UPPER LOW. SUBSIDENCE ALOFT ON WESTERN EDGE OF UPPER CIRCULATION
LIKELY WILL KEEP CENTRAL SECTIONS DRY WHILE THE WEST MAY SEE A
SLIGHT CHANCE OF SNOW AND SOME INCREASE IN CLOUDS. AS WE MOVE
THROUGH WEDNESDAY THE WINTER STORM WILL EXIT THE REGION WHILE THE
NEXT MAJOR LOW MOVES ON SHORE IN NORTHWEST US THEN DEEPENS OVER
COLORADO. IT APPEARS THE LOW WILL TRACK ACROSS THE CENTRAL STATES
AND WILL BRING SOME ACCUMULATING SNOW TO SOUTHERN NORTH DAKOTA
FRIDAY NIGHT. GENERALLY BELOW NORMAL TEMPERATURES THOUGH THE
SHORT TERM.

.AVIATION...RADAR SHOWS A BAND OF PRECIPITATION ACROSS MOST OF THE
EASTERN HALF OF THE STATE.  THE WEST EDGE OF THE PRECIP EXTENDS FROM
ROLLA THROUGH LINTON.  RADAR INDICATES THE PRECIP MOVING WEST...BUT
ERODING ON THE WEST EDGE.  BISMARCK AND MINOT COULD SEE SOME LIGHT
SNOW EARLY TONIGHT WITH REDUCED VISIBILITIES AND CEILINGS.  THE
HEAVIEST SNOW IS LIKELY BETWEEN JAMESTOWN AND DEVILS LAKE WHERE IFR
CEILINGS AND VISIBLITIES CAN BE EXPECTED THROUGH MOST OF TONIGHT.
THE WESTERN END OF THE STATE SHOULD HAVE VFR CONDITIONS...ALTHOUGH
THERE IS POTENTIAL FOR FOG TOWARD MORNING...DUE TO CLEARING SKIES
AND LIGHT WINDS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
AN UPPER LEVEL LOW WILL PASS SOUTH OF THE FORECAST AREA OVER THE
WEEKEND BUT THE ASSOCIATED LOW CONTINUES TO BE FORECAST TO BE FAR
ENOUGH SOUTH TO ONLY BRUSH THE SOUTHERN PORTION OF THE STATE WITH
PRECIPIATION.  YET ANOTHER UPPER LEVEL TROUGH/LOW MOVES ACROSS THE
SOUTWEST AND INTO THE PLAINS ON TUESDAY AND WEDNESDAY...BUT THIS
APPEARS TO BE EVEN FURTHER SOUTH SO CHANCE OF PRECIP WILL REMAIN
SMALL. THE NET EFFECT OF BOTH SYSTEMS IS TO KEEP THE FORECAST AREA
COOL AS REFLECTED IN THE THICKNESSES. CONSEQUENTLY...WILL KEEP THE
TEMPS WELL BELOW NORMAL THROUGH THE PERIOD.

.HYDROLOGY
AREAL FLOOD WARNINGS CONTINUE FOR COUNTIES IN THE JAMES RIVER
BASIN...NAMELY FOSTER...STUTSMAN...LAMOURE...DICKEY.

AREAL FLOOD WARNINGS ALSO CONTINUE FOR LOGAN...EMMONS...AND SIOUX
COUNTIES IN THE MISSOURI RIVER BASIN - INCLUDING BEAVER CREEK.

AREAL FLOOD WARNINGS CONTINUE FOR BOTTINEAU AND MCHENRY COUNTY DUE
TO SNOW MELT AND RIVER FLOODING FROM WILLOW CREEK.

RIVER FLOOD WARNINGS CONTINUE FOR THE JAMES RIVER AND PIPESTEM
CREEK...AND FOR WILLOW CREEK IN THE SOURIS RIVER BASIN WEST OF
WILLOW CITY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 AM CDT WEDNESDAY FOR NDZ025-037-047-
048-050-051.

&&

ABELING
Hazardous weather outlook, Mar 31, 4:35 AM CST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
535 AM CDT TUE MAR 31 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
535 AM CDT TUE MAR 31 2009 /435 AM MDT TUE MAR 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR LIGHT SNOW REMAINS OVER MOST OF CENTRAL
TODAY...WITH BLIZZARD CONDITIONS EXPECTED TO CONTINUE INTO MIDDAY
OVER THE SOUTHEAST ZONES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM IS FORECAST TO PASS SOUTH OF NORTH DAKOTA THIS
WEEKEND...BUT THERE IS A CHANCE FOR RAIN OR SNOW WITH LIGHT
ACCUMULATIONS ALONG THE NORTH DAKOTA/SOUTH DAKOTA BORDER.

FLOODING HAZARDS WILL CONTINUE WELL INTO THE MONTH OF APRIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHECK

In the hours before

Local storm report, Mar 31, 7:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HEAVY SNOW       WISHEK                  46.26N 99.56W
03/31/2009  M26.0 INCH       MCINTOSH           ND   PUBLIC

            STORM TOTAL SNOWFALL. REPORT FROM A RANCH NEAR WISHEK.
            RELAYED BY MEDIA.

&&

PJA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 flood. Local standard time, as filed.

Flood, Bottineau

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Bottineau County, 7.74 mi W of Antler to 14.08 mi WNW of Lansford
Cause
Heavy Rain / Snow Melt
Property damage
$191,000
Reported by
State Official
Coordinates
48.980, -101.440

Rapid snowmelt caused the Souris River and overland areas to flood, washing out county and township roads.

Flood, Burleigh

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Burleigh County, 10.38 mi NNE of Wilton to 12.45 mi WSW of Wilton
Cause
Heavy Rain / Snow Melt
Property damage
$558,000
Reported by
State Official
Coordinates
47.310, -100.720

Heavy overland flooding and flooding along Apple Creek resulted in damage to 19 homes and numerous state, county, and local roads.

Flood, McIntosh

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
McIntosh County, 14.87 mi W of Wishek to 22.73 mi WSW of Zeeland
Cause
Heavy Rain / Snow Melt
Property damage
$33,000
Reported by
State Official
Coordinates
46.270, -99.860

A second round of overland flooding due to snowmelt resulted in additional damages to several county and local roads.

Flood, McLean

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
McLean County, 10.8 mi WNW of Raub to 3.25 mi SSW of Raub
Cause
Heavy Rain / Snow Melt
Property damage
$350,000
Reported by
State Official
Coordinates
47.830, -102.250

Heavy overland flooding occurred as the result of rapid runoff from snowmelt. Flooding damaged many county and township roads along with 35 homes.

Flood, Morton

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Morton County, 10.88 mi NW of Mandan to 3.03 mi NNW of Hebron
Cause
Heavy Rain / Snow Melt
Property damage
$190,000
Reported by
State Official
Coordinates
46.960, -101.030

Heavy overland flooding and flooding on the Heart River from snowmelt damaged numerous state, county, and local roads along with eleven homes.

Flood, Mountrail

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Mountrail County, 10.4 mi N of White Earth to 13.1 mi SW of Manitou
Cause
Heavy Rain / Snow Melt
Property damage
$216,000
Reported by
State Official
Coordinates
48.530, -102.790

Overland flooding resulted in damage to local and county roads.

Flood, Dickey

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Dickey County, 12.45 mi WNW of Merricourt to 5.52 mi W of Forbes
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
State Official
Coordinates
46.270, -98.990

Rapid snowmelt created overland flooding and flooding along the James River resulting in damage to numerous county and local roads and two homes.

Flood, Emmons

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Emmons County, 14.52 mi NW of Hazelton to 4.17 mi WSW of Westfield
Cause
Heavy Rain / Snow Melt
Property damage
$300,000
Reported by
State Official
Coordinates
46.610, -100.520

A second round of overland flooding and flooding along Beaver Creek resulted in additional damages to several county and local roads, and to numerous homes in and around Linton.

Flood, Foster

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Foster County, 4.2 mi W of Barlow to 2.88 mi SSW of Carrington Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$555,000
Reported by
State Official
Coordinates
47.570, -99.240

Rapid snowmelt caused heavy overland flooding and flooding along the James River. This resulted in flood damage to numerous county and local roads, railroad bridges, and seven homes.

Flood, Oliver

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Oliver County, 16.54 mi WNW of Hannover to 3.1 mi WSW of Hannover
Cause
Heavy Rain / Snow Melt
Property damage
$99,000
Reported by
State Official
Coordinates
47.220, -101.750

Heavy overland flooding associated with snowmelt resulted in damage to county and township roads.

Flood, Pierce

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Pierce County, 1.66 mi NNW of Barton to 8.35 mi W of Selz
Cause
Heavy Rain / Snow Melt
Property damage
$271,000
Reported by
State Official
Coordinates
48.520, -100.190

Heavy runoff generated from snowmelt caused overland flooding which washed out several county roads.

Flood, Rolette

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Rolette County, 11.95 mi NNW of San Haven to 5.7 mi SW of Thorne
Cause
Heavy Rain / Snow Melt
Property damage
$145,000
Reported by
State Official
Coordinates
48.990, -100.130

Heavy rainfall and rapid snowmelt caused overland flooding and flooding of the upper Willow Creek area.

Flood, Kidder

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Kidder County, 11.83 mi NNW of Tuttle to 13.13 mi SSW of Steele Muni Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$1.3 million
Reported by
State Official
Coordinates
47.310, -100.070

Heavy overland flooding from snowmelt damaged two homes and numerous state, county, and local roads.

Flood, La Moure

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
La Moure County, 1.68 mi NW of Alfred to 12.42 mi WSW of Edgeley
Cause
Heavy Rain / Snow Melt
Property damage
$123,000
Reported by
State Official
Coordinates
46.620, -99.020

A second round of overland flooding and continued flooding along the James River resulted in additional damage to several county and local roads and 16 homes.

Flood, Logan

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Logan County, 10.34 mi NW of Napoleon to 3.39 mi WSW of Burnstad
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
State Official
Coordinates
46.620, -99.900

Heavy runoff from snowmelt resulted in additional overland flooding which further damaged several county and local roads.

Flood, McHenry

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
McHenry County, 13.85 mi N of Deering to 7.68 mi WNW of Kongsberg
Cause
Heavy Rain / Snow Melt
Property damage
$152,000
Reported by
State Official
Coordinates
48.600, -101.030

Flooding along both the Willow Creek and the Souris River, in addition to overland flooding, resulted in washed out roads and damage to eight homes.

Flood, Stutsman

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Stutsman County, 12.63 mi NNW of Woodworth to 7.03 mi W of Streeter
Cause
Heavy Rain / Snow Melt
Property damage
$502,000
Reported by
State Official
Coordinates
47.310, -99.430

Heavy overland flooding and flooding along the James River and Pipestem Creek due to snowmelt resulted in damage to numerous state, county, and local roads. Damage was also reported to local infrastructure in the city of Jamestown along with ten homes.

Flood, Ward

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Ward County, 4.58 mi W of Carpio to 0.46 mi SSW of Makoti
Cause
Heavy Rain / Snow Melt
Property damage
$488,000
Reported by
State Official
Coordinates
48.450, -101.850

An extremely snowy winter and rapid snowmelt caused overland flooding and flooding along the Souris River resulting in washed out roads and flood damage to eight homes.

Flood, Wells

When
April 1, 12:00 AM CST to April 21, 11:59 PM CST
Where
Wells County, 4.63 mi NW of Harvey Arpt to 6.49 mi SW of Hurdsfield
Cause
Heavy Rain / Snow Melt
Property damage
$2.4 million
Reported by
State Official
Coordinates
47.840, -100.010

Rapid snowmelt created heavy overland flooding and flooding in the upper James River basin. This resulted in flood damage to numerous county and township roads along with 201 homes.

Flood, Adams

When
April 1, 12:00 AM MST to April 21, 11:59 PM MST
Where
Adams County, 8.99 mi N of Reeder to 16.9 mi S of Reeder
Cause
Heavy Rain / Snow Melt
Property damage
$42,000
Reported by
State Official
Coordinates
46.250, -102.960

Rapid snowmelt upstream in South Dakota created a second round of overland flooding and flooding in the Cedar Creek. Additional property damages were reported.

Flood, Mercer

When
April 1, 1:00 AM CST to April 22, 12:59 AM CST
Where
Mercer County, 14.78 mi N of Golden Vly to 2.12 mi S of Golden Vly
Cause
Heavy Rain / Snow Melt
Property damage
$255,000
Reported by
State Official
Coordinates
47.490, -102.130

A second round of flooding along the Knife River and Spring Creek resulted in additional damage to homes near Beulah and Hazen. State, county, and township roads were also damaged.

Flood, Grant

When
April 1, 12:00 AM MST to April 21, 11:59 PM MST
Where
Grant County, 16.59 mi NNW of Elgin to 12.21 mi S of New Leipzig
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
State Official
Coordinates
46.620, -101.990

Additional overland flooding and flooding on the Cannonball River resulted in further flood damage. Flooding in April was less severe than March due to no ice jams.

Flood, Sioux

When
April 1, 12:00 AM MST to April 21, 11:59 PM MST
Where
Sioux County, 49.98 mi W of Selfridge to 21.77 mi W of Selfridge
Cause
Heavy Rain / Snow Melt
Property damage
$166,000
Reported by
State Official
Coordinates
45.990, -101.970

Additional overland flooding and flooding along the Cedar Creek from snowmelt resulted in further damage to local and county roads.

Flood, Hettinger

When
April 1, 12:00 AM MST to April 21, 11:59 PM MST
Where
Hettinger County, 6.02 mi NNW of New England to 16.83 mi S of New England
Cause
Heavy Rain / Snow Melt
Property damage
$193,000
Reported by
State Official
Coordinates
46.610, -102.900

Heavy overland flooding along with flooding on the Cannonball River damaged a total of eleven homes, some located in the community of Mott. River and overland flooding also damaged several county and local roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162651, 162652, 162653, 162654, 162656, 162657, 162658, 162659, 162660, 162662, 162663, 162664, 162667, 162668, 162670, 162671, 162672, 162673, 162675, 162650, 162655, 162661, 162665, 162666.